Alert archive / Michigan / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Grand Rapids, MI

June 20, 1997Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 20, 1997, 10:00 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 10:00 PM EDT (02:00 UTC)
Expired
Jun 21, 1997, 12:00 AM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 210202
FFWGRR
MIC005-139-210400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EDT FRI JUN 20 1997

* FLASH FLOOD WARNING FOR
  OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 1200 AM EDT
 
* SOME AREAS AND STREAMS AFFECTED
  HUDSONVILLE
  HOLLAND
  WAYLAND
  PLAINWELL

* CAUSE AND EFFECT
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUED TO MOVE OVER ALREADY FLOODED AREAS OF
SOUTHERN OTTAWA COUNTY AND MOST OF ALLEGAN COUNTY. RADAR ESTIMATES
SHOWED THREE HOUR RAINFALL TOTALS SINCE 7 PM EDT OF 2 TO 5 INCHES
FROM GRAND HAVEN SOUTH ACROSS MOST OF OTTA"WA COUNTY TO PLAINWELL
IN FAR SOUTHERN ALLEGAN COUNTY.

NUMEROUS REPORTS OF ROAD CLOSURES HAVE BEEN RECEIVED FROM THE HOLLAND
AREA.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.


GREENE
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:36 AM EDT, 10 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 11:36 AM EDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1135 AM EDT FRI JUN 20 1997

88D SHOWS SHWRS AND TSTMS ACRS MUCH OF NRN HALF OF FA. LINE
OF STRONG TSTMS MKE AREA-LK MI-BIV-GRR-IONIA DRIFTING SOUTH.
SUBTROPICAL AIR IN PLACE AS THIS LINE MOVES INTO BAND OF HIGHER
MOISTURE CONVERGENCE WITH LIFTED INDICES FROM -4 TO -6 PER ADAP.
WEAK CAP IN PLACE THO PER ADAP HINDERING ADDITIONAL STRENGHTENING
ATTM. MAINLY HEAVY RAIN AND SMALL HAIL RPTD WITH THESE STORMS SO FAR.

WILL UPDATE ZONES TO INC POPS SRN HALF OF FA AND TO ADJUST TEMPS
DOWNWARD A NOTCH IN MOST LOCATIONS TO ACCOUNT FOR THICK CLOUD COVER
AND RAIN COOLED ATM IN SOME LOCALES.

DCZ

In the hours before

Special weather statement, Jun 20, 4:25 PM EDT, 5 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ
Special weather statement, Jun 20, 4:31 PM EDT, 5 hours 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-202100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT FRI JUN 20 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND CENTRAL LOWER MICHIGAN...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES OF SOUTHWEST AND CENTRAL LOWER MICHIGAN:

CLINTON...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...
JACKSON...BERRIEN...CASS...ST. JOSEPH...BRANCH...HILLSDALE...ALLEGAN
AND BARRY.

THIS INCLUDES THE COMMUNITIES OF ALMA...CHARLOTTE...ALLEGAN...
KALAMAZOO...BATTLE CREEK...JACKSON...ST. JOSEPH AND COLDWATER.

AT 415 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED THE BAND OF
SHOWERS AND THUNDERSTORMS HAD MOVED EAST OF THE AREA. ADDITIONAL
STRONG/SEVERE THUNDERSTORMS HAD DEVELOPED OVER ABOUT 10 MILES NORTH OF
GRAND RAPIDS. MOVEMENT WAS EAST AT 30 MPH.

THUNDERSTORMS WILL CONTINUE DEVELOPING THROUGH THE EVENING. PEOPLE
ACROSS SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN SHOULD CONTINUE TO
MONITOR THE SKY. TAKE COVER IF SEVERE WEATHER IS SIGHTED IN YOUR AREA.
REPORT ANY DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

DCZ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:09 PM EDTFlash Flood WarningGRROttawa2 hr
Jun 20, 8:09 PM EDTFlash Flood WarningGRRAllegan51 min
Jun 20, 8:09 PM EDTSevere Thunderstorm WarningGRRAllegan51 min
Jun 20, 8:21 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton49 min
Jun 20, 8:55 PM EDTFlash Flood WarningGRRBarry2 hr
Jun 20, 9:15 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo50 min
Jun 21, 12:00 AM EDTFlash Flood WarningGRRAllegan, Ottawa6 hr
Jun 21, 2:32 AM EDTSevere Thunderstorm WarningGRRCass, Kalamazoo, Saint Joseph, Van Buren48 min
Jun 21, 5:08 AM EDTFlash Flood WarningGRRAllegan, Ottawa12 hr
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ionia77 min
Jun 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry77 min
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Saint Joseph61 min

Nearby

Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.